Acetaminophen (Tylenol) Poisoning
After being discharged from the hospital or doctor's office, you may be asked to return for an examination or blood tests to check the condition of your liver and your general health. Your doctor may instruct you to avoid alcohol and certain medications.
You can take these steps to avoid acetaminophen overdose:
- Always securely close acetaminophen containers and use child-proof bottles. Keep all medication out of the reach of children and securely locked up.
- Know the correct dose of acetaminophen and the amount of acetaminophen in the preparation you are using. If taken in recommended doses, there is no risk of poisoning from acetaminophen. In fact, to prevent accidental overdose, the maker of Extra-Strength Tylenol brand acetaminophen has reduced the maximum dose from 8 pills (4,000 milligrams) to 6 pills (3,000 milligrams) a day. Also, the FDA has asked drug companies to limit the amount of acetaminophen in prescription medications to 325 milligrams per dose.
- Never mix different medications if both medications contain acetaminophen, except if instructed to do so by your doctor. For example, acetaminophen with codeine and cold medicine containing acetaminophen should not be taken together. Read product labels. They clearly indicate the contents.
If you or a family member is depressed and suicidal, remove all medications and dangerous substances from the house and seek medical attention immediately.
If you are unsure about how and when to take pain medications, ask your doctor for a plan. Write down this plan and follow it.
- When you are given a new medication, always make sure the doctor knows all of the medication and supplements that you are taking, both prescribed and nonprescribed. The easiest way to do this is to keep a written list of medications and supplements and go over it with your doctor.
- Do not take acetaminophen if you consume alcoholic beverages.
The outcome for someone who has an acetaminophen overdose depends largely on three factors: the amount of acetaminophen ingested, the timing of emergency treatment, and the initial general health of the person.
If a toxic dose is taken and emergency treatment is delayed, liver failure may follow. Liver failure may mean that a liver transplant is needed to prevent death. Alternatively, if treatment of a toxic overdose is begun early, the person may recover with no long-term health problems.